Vitamin D is important for your bones, muscles, nerves, immune system, and more. However, if you take too much, it can lead to a rare and potentially serious condition called vitamin D overdose. This condition can cause symptoms like weakness and vomiting, and can also affect your kidneys or heart rhythm. You’ll find important information here about why it happens, what the possible symptoms are, and how vitamin D overdose is treated.
Table of Contents
UK man treated in hospital for 8 days for vitamin D overdose
Doctors have issued a warning that vitamin D overdose is not only entirely possible, but incredibly dangerous, after a man in the United Kingdom was hospitalized for taking nearly 400 times his recommended daily dose of vitamin D. He had seen his doctor and was hospitalized for recurrent vomiting, nausea, calf cramps, ringing in his ears, abdominal pain, dry mouth, increased thirst and diarrhea.
His symptoms had persisted for nearly three months, and he had lost 12.7 kg by the time of his examination. He sought additional treatment after previously suffering from several health problems. On the advice of the nutritional therapist, he began taking more than 20 over-the-counter vitamin supplements containing a cocktail of potent molecules. When his symptoms began, he stopped taking the cocktail, but the symptoms persisted.
Blood tests performed by the man’s physician revealed that he had a severely elevated calcium level, what is known as hypercalcemia (a common side effect of vitamin D overdose), a slightly elevated magnesium level, and a vitamin D level that was seven times above the required level. Even two months after his discharge from the hospital, his vitamin D level was still high.
Symptoms of vitamin D overdose include:
- Vomiting or nausea
- less appetite
- Frequent peeing along with thirst
- Stomach ulcers
- High blood pressure
- Cardiac arrhythmias
- Inflammatory eye diseases
- Joint stiffness
- Muscle weakness
- Kidney problems
Why is vitamin D so important for people?
Vitamin D is an important nutrient that helps the body absorb calcium to build strong bones. It is also important for the immune system, nervous system and muscles. A deficiency of this vitamin has also been linked to mental illnesses such as depression and seasonal affective disorder.
Many people can benefit from increasing their vitamin D intake to adequate levels through sun exposure, dietary changes or, if necessary, supplementation recommended by a physician.
While deficiency of this nutrient is a very common problem, it is also possible, but rare, to have too much vitamin D . Too much vitamin D, also known as vitamin D overdose or hypervitaminosis D, can pose a number of serious health risks. That’s why it’s important to discuss any supplementation with your doctor to make sure you’re not taking a potentially harmful overdose.
What is the appropriate dose of vitamin D?
Most healthy people need only 400 to 800 IU (international units) of vitamin D per day, depending on age and whether you are breastfeeding or pregnant. The recommended maximum dose in Germany and Europe is 50 μg (2,000 IU). Research shows that taking 50,000-60,000 IU of vitamin D per day for several months can cause toxicity.
What causes vitamin D toxicity?
Taking high doses of vitamin D supplements is usually the cause of this condition. Foods that contain vitamin D only have small amounts, so it is very unlikely that you are ingesting too much of it through your diet. Your skin also makes vitamin D when you enjoy the sun, but this does not cause toxicity.
If your doctor prescribes a vitamin D supplement, make sure you know the right dose and how often to take it. If you take a high dose, your doctor will likely monitor the level of vitamin D in your body through blood tests.
Diagnosing vitamin D overdose
Your doctor will give you a physical exam and ask you about your symptoms.
He may also have tests done to check your levels:
- Vitamin D levels
- Calcium levels in your blood and urine
- The amount of phosphate in your blood (phosphate contains the mineral phosphorus, which helps build strong bones)
The doctor may also do an X-ray of your bones.
How is a vitamin D overdose treated?
Under your doctor’s supervision, you will probably stop taking vitamin D supplements. He or she will also limit your dietary calcium and phosphorus intake.
The doctor may need to give you fluids through a vein, and you may also need to take medications such as steroids and bisphosphonates. If you have kidney failure, you may need a treatment called hemodialysis. This is when your kidneys do the job of filtering water and waste from your blood.
Most people with vitamin D toxicity recover without serious, health complications and usually do not get sick again.